Indiana, 2017

High Wind and Strong Wind in Indiana, April 5 to 6, 2017

April 5 to 6, 2017 · NWS IWX · 2 events in 2 counties and zones

Deepening low pressure tracked across the Great Lakes, bringing with it gusty winds, as well as areas of thunderstorms. While severe weather was expected, damage that occurred was the result of the strong gradient winds along the lake shore areas of Lake Michigan where numerous reports of trees, tree limbs and power lines down were received from county officials.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Deepening low pressure tracked across the Great Lakes, bringing with it gusty winds, as well as areas of thunderstorms. While severe weather was expected, damage that occurred was the result of the strong gradient winds along the lake shore areas of Lake Michigan where numerous reports of trees, tree limbs and power lines down were received from county officials.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 5, 1:45 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 5, 1:45 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
345 PM EDT Wed Apr 5 2017

.SYNOPSIS...
Issued at 345 PM EDT Wed Apr 5 2017

Showers and scattered thunderstorms will continue through tonight
as a strong low pressure system moves slowly northeast from
Missouri across our area. Rain may change to snow late tonight and
Thursday as the low moves away with strong north winds and colder
temperatures in its wake. High pressure will move across the area
Friday and to our east over the weekend resulting in dry weather
with a warming trend.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 345 PM EDT Wed Apr 5 2017

Forecast panning out largely as expected. Rain will continue to
increase in coverage and intensity through the evening and overnight
as deepening upper low moves into the region. Secondary jet streak
currently diving into the base of the trough, forcing a more
negative tilt by tonight. Strengthening PV anomaly (below 500mb on
1.5 PVU surface) will make a bullseye for our area and coupled upper
level jets will align more favorably for our area later this
evening. Best 290-295K iSentropic ascent and midlevel
deformation/fgen set up to our NW this morning and rain amounts thus
far have not been particularly impressive (just a few tenths at most
places). Better forcing will shift into our area this evening, along
with slightly better elevated instability. Midlevel lapse rates
still poor but enough for an efficient response to synoptic forcing.
Heaviest rain may actually arrive later tonight as midlevel
deformation is maximized just to NW of passing surface cyclone.
Still expect storm total QPF near 2 inches across our NW half but
flooding threat still appears mainly limited to low-lying/poor
drainage areas and minor flooding on area rivers. Note: Several of
the 12Z models (including NAM12 and earlier runs of HRRR and RAP)
suffered initialization errors related to PW across the southeast
but that does not seem to have a significant impact in our region.
Model-based QPF largely matches expectations from a physical
perspective and is in line with inherited forecast.

Still think severe weather potential is very low this evening.
Latest models are even further south with northward advancement of
warm sector. Midlevel lapse rates are also quite paltry and
struggling to get any meaningful MUCAPE into our CWA. Will still
watch areas south of US-24 until 10pm for an isolated hail threat
but even there the risk appears low.

Focus of the event will then transition to snow and wind. Surface
low will further deepen tomorrow with a tight gradient in place
locally. Strongest winds will be in our northwest where both NAM and
GFS show 925mb winds 55-60 kts. However, even outside of that
corridor, latest models indicate at least 40 kts at 925mb. Forecast
soundings also show a little better mixing potential with slightly
colder and drier air in the lower levels. Given this, will go ahead
and issue a wind advisory for the entire CWA. A bit more marginal in
our SE but it will be close. Going with high wind warning for
Berrien and LaPorte counties due to stronger flow aloft and reduced
friction off the lake. Highest gusts will be right along the
lakeshore. Given these winds and expectation for 12-18 ft waves,
beach erosion and some lakeshore flooding/damage is likely. Have
therefore upgraded lakeshore flood watch to a warning.

Other main concern will be snow showers. Slightly cooler boundary
layer temps have raised the chances for snow. Particularly concerned
about the 06-12Z period in our NW CWA. Expect a healthy deformation
band during this period. Surface wet bulb temps are very marginal
but snow rates may be high enough for some brief accumulation on
grassy surfaces. If rates are high enough, could see around an inch
or two. However, road temps are running very warm and not expecting
much impact to morning commute. During the day Thursday, expect
April sun will severely limit accumulation even with overcast skies.
Wet bulb temps hold in the low-mid 30s so there will be wet snow
mixing in during heavier showers but will likely melt quickly.
Deformation band weakens and shifts east by Thu night but continued
cooling and loss of sun will lead to better chance for accumulation
in places that still see precip. An inch or so possible along and
east of I-69 but again, warm ground/pavement temps should limit
impacts. Only concern will be reduced visibility in heavier snow
showers given aforementioned winds but confidence in impact is too
low to justify winter weather advisory vs. wind advisory.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 345 PM EDT Wed Apr 5 2017

Precip exits by Friday morning and much quieter weather on tap for
the weekend. High amplitude ridge will fold over the region with
temps climbing back to around 70F by Sun in deep WSW flow/WAA. Next
chance of rain and storms arrive late Monday. Quick-hitting nature
of cold front will lead to much shorter duration and therefore less
rain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 100 PM EDT Wed Apr 5 2017

At the onset of the forecast period scattered showers are possible
with MVFR CIGS at KSBN and VFR CIGS at KFWA. Heavier rain builds
in late this afternoon around 20z lowering CIGS to low MVFR/IFR
and a potential of thunderstorms at KFWA. Still possible to see
thunder at KSBN but confidence is low at this time. Heavy rain and
IFR flight conditions will last through the night into the
morning. Rain snow is likely at KSBN by morning. Biggest issue by
morning will be strong winds of 20 knots with gust to 35 knots out
of the NW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from noon to 10 PM EDT Thursday for INZ006>009-017-
     018-025>027-032>034.

     High Wind Warning from 4 AM to 7 PM CDT Thursday for INZ003.

     Wind Advisory from 5 AM EDT /4 AM CDT/ to 8 PM EDT /7 PM CDT/
     Thursday for INZ004-005-012>016-020-022>024.

MI...Wind Advisory from noon to 10 PM EDT Thursday for MIZ080-081.

     High Wind Warning from 5 AM to 8 PM EDT Thursday for MIZ077.

     Wind Advisory from 5 AM to 8 PM EDT Thursday for MIZ078-079.

OH...Wind Advisory from noon to 10 PM EDT Thursday for OHZ001-002-004-
     005-015-016-024-025.

LM...Storm Warning from 5 AM to 8 PM EDT Thursday for LMZ043-046.

     Gale Warning until 5 AM EDT Thursday for LMZ043-046.

     Gale Warning from 8 PM Thursday to 5 PM EDT Friday for LMZ043-
     046.

&&

SYNOPSIS...JT
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Heidelberger

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 5, 1:58 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
358 PM EDT Wed Apr 5 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-062000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
358 PM EDT Wed Apr 5 2017 /258 PM CDT Wed Apr 5 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Heavy rainfall is expected tonight which will likely cause flooding
along some rivers and other low lying areas. There is a chance of
thunderstorms this evening. A few of these storms may be strong to
marginally severe south of highway 24. The main severe weather
threat is for hail up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North winds may gust to 50 mph on Thursday. See the wind advisory for
more details.

Flooding on some rivers in the area will likely persist into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening over southeast portions of the area.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-062000-
La Porte-Berrien-
358 PM EDT Wed Apr 5 2017 /258 PM CDT Wed Apr 5 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

Heavy rainfall is expected tonight which will likely cause flooding
along some rivers and other low lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

North winds may gust to 60 mph on Thursday. See the high wind warning
for more details.

High waves along the Lake Michigan shoreline may cause lakeshore
flooding and significant beach erosion Thursday. See the lakeshore
flood warning for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-062000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
358 PM EDT Wed Apr 5 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

A Gale Warning is in effect through late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A storm warning is in effect Thursday. A gale warning is in effect
Thursday night. Hazardous conditions for small craft are expected to
persist until Friday evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Apr 5, 12:18 PM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Northern Indiana
218 PM EDT WED APR 5 2017

INZ024-025-032-051900-
Wabash-Huntington-Grant-
218 PM EDT WED APR 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WABASH...GRANT AND
HUNTINGTON COUNTIES...

At 217 PM EDT, a strong thunderstorm was located near Swayzee, or 12
miles east of Kokomo, moving northeast at 60 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Marion, Huntington, Gas City, Fairmount, Jonesboro, Sweetser,
Andrews, Swayzee, La Fontaine, Van Buren, Sims, Converse, Warren,
Lancaster, Lagro, Mount Etna, Landess, Mier, Herbst and Majenica.

This includes INTERSTATE 69 IN INDIANA between MILE MARKERs 260 and
286.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4065 8586 4065 8588 4098 8562 4081 8533
      4077 8533 4065 8542 4065 8545 4062 8545
      4038 8564 4038 8586
TIME...MOT...LOC 1817Z 217DEG 61KT 4045 8589

NWS
Special weather statement, Apr 5, 1:24 PM CST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
324 PM EDT WED APR 5 2017

INZ018-026-027-033-034-OHZ015-024-052015-
Jay-Blackford-Adams-Allen-Wells-Van Wert-Paulding-
324 PM EDT WED APR 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ALLEN...
EASTERN BLACKFORD...WELLS...ADAMS...NORTHERN JAY...WESTERN PAULDING
AND WESTERN VAN WERT COUNTIES...

At 324 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Fort Wayne to 7 miles northeast of
Montpelier to near Dunkirk. Movement was northeast at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Fort Wayne, New Haven, Bluffton, Decatur, Berne, Ossian, Dunkirk,
Montpelier, Antwerp, Woodburn, Geneva, Monroeville, Payne, Convoy,
Monroe, Pennville, Center, Middletown, Middlebury and Preble.

This includes INTERSTATE 469 between MILE MARKERs 0 and 2, between
MILE MARKERs 4 and 6, and between MILE MARKERs 9 and 23.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4038 8522 4038 8535 4101 8524 4125 8473
      4125 8463 4095 8460 4073 8470 4073 8480
      4056 8480 4033 8522
TIME...MOT...LOC 1924Z 232DEG 42KT 4102 8515 4061 8517 4036 8527

MARSILI
Special weather statement, Apr 5, 2:13 PM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
413 PM EDT WED APR 5 2017

OHZ015-016-024-025-052045-
Allen-Putnam-Van Wert-Paulding-
413 PM EDT WED APR 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PUTNAM...
SOUTHEASTERN PAULDING...VAN WERT AND NORTHWESTERN ALLEN COUNTIES...

At 412 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Convoy to near Ohio City to near
Spencerville In Allen County. Movement was northeast at 60 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Van Wert, Delphos, Ottawa, Spencerville, Columbus Grove, Elida,
Kalida, Convoy, Glandorf, Ottoville, Ohio City, Spencerville In Allen
County, Oakwood, Middle Point, Fort Jennings, Grover Hill, Dupont,
Scott, Melrose and Haviland.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4068 8436 4068 8442 4070 8446 4073 8446
      4073 8454 4076 8463 4093 8473 4112 8446
      4104 8420 4101 8392
TIME...MOT...LOC 2012Z 224DEG 50KT 4093 8469 4077 8458 4074 8435

MARSILI
Special weather statement, Apr 5, 2:14 PM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
414 PM EDT WED APR 5 2017

OHZ015-016-024-025-052045-
Allen-Putnam-Van Wert-Paulding-
414 PM EDT WED APR 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN PUTNAM...
SOUTHEASTERN PAULDING...VAN WERT AND NORTHWESTERN ALLEN COUNTIES...

At 413 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Convoy to near Ohio City to near
Spencerville In Allen County. Movement was northeast at 60 mph.

Winds in excess of 30 mph and dime size hail are possible with these
storms.

Locations impacted include...
Van Wert, Delphos, Ottawa, Spencerville, Columbus Grove, Elida,
Kalida, Convoy, Glandorf, Ottoville, Ohio City, Spencerville In Allen
County, Oakwood, Middle Point, Fort Jennings, Grover Hill, Dupont,
Scott, Melrose and Haviland.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4068 8436 4068 8442 4070 8446 4073 8446
      4073 8454 4076 8463 4093 8473 4112 8446
      4104 8420 4101 8392
TIME...MOT...LOC 2013Z 224DEG 50KT 4093 8469 4077 8458 4074 8435

MARSILI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 strong wind. Local standard time, as filed.

High Wind, La Porte

When
April 5, 6:15 PM CST to 7:00 PM CST
Where
La Porte forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center

County dispatch reported that there were several reports of tree, tree limbs, and/or power lines down, mainly in northern parts of the county.

Strong Wind, Elkhart

When
April 6, 2:30 PM EST to 2:31 PM EST
Where
Elkhart forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.597, -85.859 (the zone’s center; the record gives no point)

A large tree was uprooted by strong winds, falling onto a manufactured home. Several trunks broke through a portion of wall and a door. No one was injured.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693896, 693901.